Printer Friendly

New warnings about antibiotics and heart rhythm concerns: the FDA warns that the medication azithromycin may pose a risk to certains types of heart patients.

If you have a heart condition known as prolonged QT interval, and you are prescribed antibiotics for a respiratory infection or other condition, you should discuss this course of treatment with your cardiologist. That's because the U.S. Food and Drug Administration (FDA) has issued a warning that azithromycin can cause abnormal changes in the heart's electrical patterns, such as prolonging the QT interval. The result can be a dangerous arrhythmia.

"If a patient is taking a known QT-prolonging drug or is known to have a genetically determined long QT interval on their EKG, they should check with their cardiologist if they have questions about taking a new medication," says Cleveland Clinic electrophysiologist Patrick Tchou, MD.

Longstanding concerns

Dr. Tchou also notes that concerns about azithromycin and arrhythmias aren't new, even though the FDA's recent warning was just released this spring. The drug is also known as Zithromax and is often sold as Z-Pak, a short-term antibiotic regimen.

"Patients who have a known prolonged QT interval due to genetic inheritance or other medications should avoid azithromycin," he says.

Others who may be at risk with the antibiotic include those with low blood levels of potassium or magnesium, an abnormally low heart rate, or anyone who takes medications for arrhythmias.

Understanding QT interval

The QT interval is a measurement of the time starting when the first electrical pulse initiates the contraction of the heart and ending when the heart has reset and is ready for another beat.

A faster heart rate, such as that resulting from exercise, will have a shorter QT interval than when the heart is beating normally while at rest.

The electrical activity in the heart is responsible for two main actions: the contraction of the top chambers of the heart (atria) to push blood into the ventricles below, and then the contraction of the ventricles to push the blood throughout the body.

Prolonged QT intervals can lead to serious heart rhythm disturbances and even sudden death. Some people, however, have a short QT interval, which is also associated with arrhythmias, and take medications specifically to prolong the QT interval and help the heart beat in a rhythmic, healthy manner.

An unhealthy QT interval can be picked up on an electrocardiogram, though it may take a treadmill test to bring out the abnormalities in the heart's electrical system. It's a condition that may not present with obvious symptoms. However, if you sometimes experience fainting during exercise, a condition known as syncope, you may want to be evaluated for prolonged QT interval.

If you have an ear, skin or respiratory infection--the most common conditions that warrant the use of azithromycin--ask your doctor about alternative antibiotics and then ask your cardiologist if they are safe.

COPYRIGHT 2013 Belvoir Media Group, LLC
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2013 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:DRUG WATCH
Publication:Heart Advisor
Date:Jun 1, 2013
Words:455
Previous Article:Research: cancer treatment may increase heart risks: Cleveland Clinic study finds that cancer survivors who had chest radiation therapy may face...
Next Article:Know how prevent prediabetes, or how to respond if you have it: a diagnosis of prediabetes should be considered a red flag warning that you need to...
Topics:

Terms of use | Privacy policy | Copyright © 2020 Farlex, Inc. | Feedback | For webmasters